Homogenization of an incompressible non-Newtonian flow through a thin porous medium

  • María Anguiano
  • Francisco Javier Suárez-GrauEmail author


In this paper, we consider a non-Newtonian flow in a thin porous medium \(\Omega _{\varepsilon }\) of thickness \(\varepsilon \) which is perforated by periodically solid cylinders of size \(a_{\varepsilon }\). The flow is described by the 3D incompressible Stokes system with a nonlinear viscosity, being a power of the shear rate (power law) of flow index \(1<p<+\infty \). We consider the limit when domain thickness tends to zero, and we obtain different models depending on the magnitude \(a_{\varepsilon }\) with respect to \(\varepsilon \).


Non-Newtonian flow Stokes equation Darcy’s law Porous medium Thin fluid films 

Mathematics Subject Classification

76A05 76A20 76M50 35B27 


  1. 1.
    Allaire, G.: Homogenization of the Stokes flow in a connected porous medium. Asymptot. Anal. 2, 203–222 (1989)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Allaire, G.: Homogenization and two-scale convergence. SIAM J. Math. Anal. 23, 1482–1518 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Arbogast, T., Douglas Jr., J., Hornung, U.: Derivation of the double porosity model of single phase flow via homogenization theory. SIAM J. Math. Anal. 21, 823–836 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Arrieta, J.M., Villanueva-Pesqueira, M.: Unfolding operator method for thin domains with a locally periodic highly oscillatory boundary. SIAM J. Math. Anal. 48(3), 1634–1671 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Barros, S.R.M., Pereira, M.C.: Semilinear elliptic equations in thin domains with reaction terms concentrating on boundary. J. Math. Anal. Appl. 441(1), 375–392 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bourgeat, A., Marušić-Paloka, E., Mikelic, A.: Effective fluid flow in a porous medium containing a thin fissure. Asymptot. Anal. 10, 1–22 (1994)zbMATHGoogle Scholar
  7. 7.
    Bourgeat, A., Mikelić, A.: Homogenization of a polymer flow through a porous medium. Nonlin. Anal. 26, 1221–1253 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bourgeat, A., Gipouloux, O., Marušić-Paloka, E.: Filtration law for polymer flow through porous media. Multiscale Model. Simul. 1(3), 432–457 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Casado-Diaz, J.: Two-scale convergence for nonlinear Dirichlet problems in perforated domains. Proc. R. Soc. Edinb. Sect. A 130, 246–276 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cioranescu, D., Damlamian, A., Griso, G.: Periodic unfolding and homogenization. C. R. Acad. Sci. Paris Ser. I 335, 99–104 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Cioranescu, D., Damlamian, A., Griso, G.: The periodic unfolding method in homogenization. SIAM J. Math. Anal. 4(40), 1585–1620 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Duvnjak, A.: Derivation of non-linear Reynolds-type problem for lubrication of a rotating shaft. ZAMM-Z. Angew. Math. Mech. 82(5), 317–333 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ferreira, R., Mascarenhas, M.L., Piatnitski, A.: Spectral analysis in thin tubes with axial heterogeneities. Port. Math. 72, 247–266 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fratrović, T., Marušić-Paloka, E.: Low-volume-fraction limit for polymer fluids. J. Math. Anal. Appl. 373, 399–409 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Galdi, G.P.: An Introduction to the Mathematical Theory of the Navier–Stokes Equations. Springer, Berlin (1994)zbMATHGoogle Scholar
  16. 16.
    Hornung, U.: Homogenization and Porous Media. Interdisciplinary Applied Mathematics Series, vol. 6. Springer, New York (1997)Google Scholar
  17. 17.
    Lions, J.L.: Quelques méthodes de résolution des problèmes aux limites non linéaires. Dunod, Paris (1969)zbMATHGoogle Scholar
  18. 18.
    Mel’nik, T.A., Popov, A.V.: Asymptotic analysis of boundary value and spectral problems in thin perforated domains with rapidly changing thickness and different limiting dimensions. Math. Sb. 203(8), 97–124 (2012). (Russian)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Mikelić, A.: Homogenization of nonstationary Navier–Stokes equations in a domain with a grained boundary. Ann. Mat. Pura Appl. 158(4), 167–179 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Mikelic, A., Tapiéro, R.: Mathematical derivation of the power law describing polymer flow through a thin slab. RAIRO Modél. Math. Anal. Numér. 29(1), 3–21 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Mjasnikov, V.P., Mosolov, P.P.: A proof of Korn inequality. Sov. Math. Dokl. 12, 1618–1622 (1971)zbMATHGoogle Scholar
  22. 22.
    Nghetseng, G.: A general convergence result for a functional related to the theory of homogenization. SIAM J. Math. Anal. 20, 608–623 (1989)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Pereira, M.C., Silva, R.P.: Remarks on the p-Laplacian on thin domains. Prog. Nonlin. Differ. Equ. Appl. 86, 389–403 (2015)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Pereira, M.C.: Asymptotic analysis of a semilinear elliptic equation in highly oscillating thin domains. ZAMP-Z. Angew. Math. Phys. 67, 1–14 (2016)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Sanchez-Palencia, E.: Non-homogeneous Media and Vibration Theory. Springer Lecture Notes in Physics, vol. 127 (1980)Google Scholar
  26. 26.
    Silva, R.P.: Global attractors for quasilinear parabolic equations on unbounded thin domains. Monatschefte fur Mathematik 180, 649–660 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Suárez-Grau, F.J.: Asymptotic behavior of a non-Newtonian flow in a thin domain with Navier law on a rough boundary. Nonlin. Anal. 117, 99–123 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Tartar, L.: Incompressible fluid flow in a porous medium convergence of the homogenization process. In: Appendix to Lecture Notes in Physics, vol. 127. Springer, Berlin (1980)Google Scholar
  29. 29.
    Temam, R.: Navier–Stokes equations and nonlinear functional analysis. In: CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 41. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1983)Google Scholar

Copyright information

© Springer International Publishing 2017

Authors and Affiliations

  • María Anguiano
    • 1
  • Francisco Javier Suárez-Grau
    • 2
    Email author
  1. 1.Departamento de Análisis Matemático, Facultad de MatemáticasUniversidad de SevillaSevillaSpain
  2. 2.Departamento de Ecuaciones Diferenciales y Análisis Numérico, Facultad de MatemáticasUniversidad de SevillaSevillaSpain

Personalised recommendations